Alert archive / Colorado / River Flood Warnings in 2023

River Flood Warning 2, NWS Denver/Boulder, CO

June 13, 2023Logan County, Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this river flood warning at Jun 13, 2023, 10:17 PM MDT for Logan County, Morgan County, Washington County, Colorado. It took effect at Jun 14, 2023, 2:10 AM MDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Jun 13, 2023, 10:17 PM MDT (04:17 UTC)
In effect from
Jun 14, 2023, 2:10 AM MDT
Expired
Jun 14, 2023, 3:44 PM MDT
In force
14 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
Minor

Counties Logan County, CO, Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Platte River near Balzac (BZNC2).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

162 
WGUS45 KBOU 140417
FLWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Denver CO
1017 PM MDT Tue Jun 13 2023

...The National Weather Service in Denver CO has issued a Flood 
Warning for the following rivers in Colorado...

  South Platte River near Balzac affecting Washington, Logan and 
  Morgan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternative route.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&

COC075-087-121-150830-
/O.NEW.KBOU.FL.W.0002.230614T0810Z-230617T0400Z/
/BZNC2.1.ER.230614T0810Z.230614T1200Z.230616T0400Z.UU/
1017 PM MDT Tue Jun 13 2023

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO LATE FRIDAY 
EVENING...
...REPLACES RIVER FLOOD ADVISORY...

* WHAT...Minor flooding is forecast.

* WHERE...South Platte River near Balzac.

* WHEN...From late tonight to late Friday evening.

* IMPACTS...At 11.0 feet, There is extensive flooding of 
  agricultural land near the river. Water flows over State Highway 
  63 near Atwood.

* ADDITIONAL DETAILS...

    - At 9:30 PM MDT Tuesday the stage was 8.3 feet.

    - Forecast...The river will rise above flood stage just after
    midnight tonight to 10.7 feet Wednesday morning. It will then
    fall below flood stage Thursday night or Friday.

    - Flood stage is 10.0 feet.

    - Flood History...This crest compares to a previous crest of
    10.4 feet on 06/12/1995.


&&

LAT...LON 4036 10354 4040 10349 4054 10329 4052 10325
      4039 10343 4031 10355


$$

Barjenbruch
1 follow-up statement
039 
WGUS85 KBOU 142144
FLSBOU

Flood Statement
National Weather Service Denver CO
344 PM MDT Wed Jun 14 2023

...The Flood Warning is cancelled for the following rivers in 
Colorado...

  South Platte River near Balzac affecting Morgan, Logan and 
  Washington Counties.

COC075-087-121-142245-
/O.CAN.KBOU.FL.W.0002.000000T0000Z-230614T2144Z/
/BZNC2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
344 PM MDT Wed Jun 14 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the South Platte River near Balzac.

* ADDITIONAL DETAILS...

    - At 2:30 PM MDT Wednesday the stage was 9.8 feet.

    - Forecast...The river is expected to continue to slowly fall
    to around 9.0 feet then rise to a crest of 9.4 feet tomorrow
    evening. The river should remain below flood stage.


&&

LAT...LON 4036 10354 4040 10349 4054 10329 4052 10325
      4039 10343 4031 10355


$$

as

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood warning went out at Jun 13, 8:32 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 13, 8:32 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
832 PM MDT Tue Jun 13 2023

.UPDATE...
Issued at 832 PM MDT Tue Jun 13 2023

Already updated to lower PoPs for this evening, mainly across the
northeast plains and Urban Corridor where rain has ended. An
isolated shower or storm remains possible through midnight along and
south of I-70 and also over the higher terrain.

Satellite showing smoke moving into Colorado from the north at this
time. Observations upstream don't show any visibility restrictions,
so fortunately, most of the smoke is aloft. However, you should
notice skies are more hazy/smoky than previous days Wednesday
morning.

We also upgraded the flood advisory to a flood warning for the
South Platte river in the Fort Morgan area. According to the river
gauge, the river increased about 3 feet in the past 3-4 hours,
just reaching flood stage. The latest readings over the past hour
show the river level has leveled off. We also issued a flood
advisory downstream of this area from Balzac to Atwood.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM MDT Tue Jun 13 2023

It... certainly doesn't seem like mid-June outside. A weak, slow
moving upper low continues to drift to the southeast across
eastern Colorado. A shortwave continues to pivot southward, which
has brought light showers to the foothills and metro north of
I-70. This activity should continue over the next few hours, with
some partly to mostly cloudy skies behind it. We should see
temperatures rebound into the mid 60s this afternoon, while a few
spots in the far northeast corner peaking in the 70s. A few
shallow convective cells will remain possible this afternoon,
mainly along the I-76 corridor.

This upper low will continue to weaken as it meanders towards
southwest Kansas overnight. NVA behind this current shortwave
should keep things quiet overnight, with skies continuing clear.

A return to more seasonable weather is expected on Wednesday, as
ridging briefly builds into the area. Mostly clear skies and
increasing mid-level temperatures should get high temperatures
back into the 70s across the lower elevations... with some MOS
guidance suggesting that DEN could make a run at 80F (for the
first time this month!). Widely scattered thunderstorms will
develop over the higher terrain during the afternoon, with a
couple of showers or storms potentially reaching the urban
corridor later in the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM MDT Tue Jun 13 2023

A weak omega block-like pattern remains over the CONUS Thursday.
An incoming trough moving across the central US-Canadian border
shifts the ridge over the region eastward. A southern stream
positions across NM and TX. This will shifts a plume of above
normal moisture further eastward across the high country and over
the plains. Within the southern stream, ensemble guidance shows a
weak shortwave trough move through the flow with some slight
variance in timing. Although the stronger upper level support
positions to the south, this will provide at least weak synoptic
ascent. with this in place, expect higher chances/coverage of
showers and thunderstorms in the afternoon/early evening. the
environment will also favor a severe threat. mlcape values
increase into the 800-1200 J/kg range with development of a lee
trough along the Front Range. A modest 500mb jet moves into
Colorado providing favorable shear (0-6 km bulk shear 20-40kts).
SPC had most of northeast Colorado in a marginal risk for now
which is fitting. Large hail and strong winds will be the main
hazards with any strong to severe storms. Friday will be fairly
active as well with afternoon showers/thunderstorms and a few
stronger storms. See hydro discussion regarding flash flooding
potential.

Into the weekend, ensemble guidance shows general agreement with
a transition to a more zonal pattern. A ridge attempts to build in
from the south Saturday, but a quick disturbance may move through
the flow bringing showers/storms in the afternoon. There is a
notable signal for a warming and drying trend Sunday and more-so
into early next week with dry southwest flow aloft building in.
This will bring highs into the low to possibly mid 80s across the
plains/urban corridor by early next week. There are chances for
afternoon terrain-induced isolated thunderstorms during this
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 545 PM MDT Tue Jun 13 2023

Weak northerly winds to prevail this evening before southerly
drainage winds develop in the 03-06Z time frame. VFR to prevail
tonight and Wednesday with some mid and high clouds at times.
Satellite showing smoke off to the north that will drift southward
over the area by Wednesday morning. This is not expected to impact
surface visibilities, however they could affect approaching
slant-wise visibilities. There will be a chance for thunderstorms
after 22-23Z Wednesday. Went with a VCTS for this and introduced a
tempo for wind shifts due to the nearby storms.

&&

.HYDROLOGY...
Issued at 244 PM MDT Tue Jun 13 2023

A limited threat of burn area flash flooding will continue on
Wednesday, with isolated to scattered thunderstorms developing
during the afternoon hours. Moisture values will be near or
slightly above normal with modest instability. Storm motions near
15-20kt should also limit the heavy rain potential. Still, can't
rule out a couple of relatively slow moving storms that would
produce marginally heavy rainfall rates.

Above normal moisture will be in place for Thursday/Friday which
will increase coverage of showers and thunderstorms. Increased
mid-level flow should keep storm motions faster; however,
instability will support storms capable of producing locally heavy
rainfall. Expect at least a limited threat for flash flooding over
the burn areas those days. An elevated threat is still possible,
especially if coverage will be high. It's also worth keeping in
mind that areas may still be saturated from previous days
rainfall and may be more sensitive. By Sunday, conditions trend
drier with low coverage storms in the mountains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Hiris
LONG TERM...Mensch
AVIATION...Meier
HYDROLOGY...Hiris/Mensch
Hazardous weather outlook, Jun 13, 10:59 AM MDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Tue Jun 13 2023

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Tue Jun 13 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms will continue across
the region through the evening. Briefly moderate to heavy rain and
some small hail will be possible with any thunderstorm that
develops. Minor flooding will also be possible, especially in
areas that have received heavy rainfall in the past few days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Shower and thunderstorm chances will decrease Wednesday,
especially over the plains where a drier and more stable airmass
builds in. Thunderstorm coverage and intensity is expected to
increase again for Thursday and Friday. A couple severe storms
will be possible over the plains both days, and a few storms may
also produce locally heavy rainfall.

A drier, summerlike weather pattern is then expected to arrive
this weekend and hold into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be not be needed today. However, any
reports of heavy rainfall and flooding will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:19 PM MDTRiver Flood WarningBOUMorgan14 hr
Jun 13, 8:19 PM MDTRiver Flood AdvisoryBOULogan, Morgan, Washington3 days
Jun 14, 10:38 AM MDTRiver Flood AdvisoryBOUMorgan8 days
Jun 14, 1:14 PM MDTRiver Flood AdvisoryBOULogan8 days
Jun 14, 3:44 PM MDTRiver Flood AdvisoryBOULogan, Morgan, Washington10 days

Nearby

River Flood Warnings in Colorado, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.